Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 35, NWS Las Vegas, NV

August 1, 2023Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2023, 5:58 PM PDT for Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2023, 5:58 PM PDT (00:58 UTC)
Expired
Aug 1, 2023, 9:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:30 PM PDTFLASH FLOODRed Rock Canyon, NVWater running over paved road in Red Rock Canyon with considerable rock debris over roadway. Exact location unknown. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS55 KVEF 020058
FFWVEF
NVC003-020400-
/O.NEW.KVEF.FF.W.0035.230802T0058Z-230802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
558 PM PDT Tue Aug 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Clark County in southern Nevada...

* Until 900 PM PDT.

* At 558 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Red Rock Canyon. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Red Rock Canyon, Blue Diamond, Summerlin, Enterprise, Spring 
  Mountain Ranch, Rocky Gap Campground and Red Rock Canyon 
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3621 11556 3626 11539 3601 11534 3598 11549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
862 
WGUS75 KVEF 020130
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
630 PM PDT Tue Aug 1 2023

NVC003-020400-
/O.CON.KVEF.FF.W.0035.000000T0000Z-230802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
630 PM PDT Tue Aug 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING 
FOR SOUTHWESTERN CLARK COUNTY...

At 630 PM PDT, Heavy rain continues near Red Rock Canyon. A rain 
gauge in far Northwest Summerlin east of Calico Basin has picked up 
1.38 inches of rain in just fifteen minutes. Flash Flooding remains 
likely.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Red Rock Canyon, Blue Diamond, Summerlin, Enterprise, Spring 
  Mountain Ranch, Rocky Gap Campground and Red Rock Canyon 
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3621 11556 3626 11539 3601 11534 3598 11549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
470 
WGUS75 KVEF 020352
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
852 PM PDT Tue Aug 1 2023

NVC003-020402-
/O.EXP.KVEF.FF.W.0035.000000T0000Z-230802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
852 PM PDT Tue Aug 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR 
SOUTHWESTERN CLARK COUNTY...

The heavy rain has ended near Red Rock Canyon. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3621 11556 3626 11539 3601 11534 3598 11549

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:58 PM PDT, 4 hours earlier.

Area forecast discussion, Aug 1, 1:58 PM PDT, 4 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
158 PM PDT Tue Aug 1 2023

.SYNOPSIS...Scattered thunderstorms will develop and move north
this afternoon and evening, with some persisting overnight.
Thunderstorm chances will push farther northeast Wednesday, becoming
focused in northwest Arizona and south central Nevada as drier air
spreads over southeast California. This dry air will cover the
entire region by Friday, and high pressure building overhead will
bring a return to above normal temperatures.
&&

.SHORT TERM...through Thursday night. Early afternoon loops of
satellite and area radars showed a similar situation to what
unfolded yesterday, with some crucial detail changes. Similar to
yesterday, a large area of debris clouds from overnight storms was
moving through the region, with thunderstorm development occurring
in areas which had cleared and gotten sunshine. Differently, the
clouds were over the northern half of our CWA and moving north,
versus being over the western half of our CWA and moving west
yesterday afternoon. This shows how the flow pattern has changed in
the wake of the disturbance which passed by yesterday. Surface
dewpoints were in the 50s to mid 60s over most of the CWA, and
precipitable water values were still above 1.5 inches southeast of
Interstate 15, so storms were efficient rain producers and downdraft
CAPE was limited. Wednesday, as southwest flow becomes entrenched,
lower dewpoints and more stable air will spread over southeast
California, which should limit thunderstorm chances to southern
Nevada and northwest Arizona. The drying trend will continue
northeastward Thursday, wiping out essentially all remaining PoPs.
Then, the focus will return to heat as high pressure aloft noses
back in from the southeast. The greatest effects will come in and
possibly beyond the long term period.

.LONG TERM...Friday through Tuesday.
The plume of Monsoonal moisture responsible for early week showers
and storms will lift northeastward as high pressure becomes
reestablished across the southwest U.S. This results in rather high
confidence in a return to hot and dry conditions this weekend. All
of the ensembles point to this solution, with the National Blend of
Models depicting a return of highs some 5 to 10 degrees above
seasonal normals. This would mean highs of 105 to 110 in the Vegas
Valley, and naturally hotter in our more heat-prone areas such as
Death Valley and the Colorado River Basin. Otherwise, rather benign
weather conditions are on tap with virtually no chance of meaningful
precipitation.
&&

.AVIATION...For Harry Reid...Prevailing east winds of 12kts or less
are expected at the field this afternoon.  However, thunderstorm
activity in and near the Vegas Valley will greatly influence wind
directions at the field later this afternoon and evening, with
outflow winds of 20 to 30 kts from the direction of the storms
possible.  The best time for impacts will be 22Z to 02Z, with most
of the activity tapering off by 04Z.  Light winds will return during
the overnight hours, but another area of showers and thunderstorms
will be possible on Wednesday morning, generally before noon. Dry
and warmer conditions return for the end of the week.  While smoke
from the York fire in the Mojave National Preserve has diminished,
reductions in surface and slant visibility are still possible at
times through the TAF period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Showers and thunderstorms are possible
across the entire area again this afternoon and evening, any of
which will be capable of producing wind gusts of 20 to 30 kts from
the direction of the parent storm.  The most like time of impacts at
the Las Vegas Valley TAF sites will be between 22Z and 02Z; between
21Z and 03Z at KBIH; Between 21Z and 01Z at KDAG; and between 21Z
and 02Z at both KEED and KIFP.  Away from convective activity,
prevailing winds will be south to southwest.  The threat of
convection will gradually decrease from south to north on Wednesday,
with only the Vegas Valley sites having a significant chance.  While
smoke from the York fire in the Mojave National Preserve has
diminished, reductions in surface and slant visibility are still
possible at times through the TAF period at the Vegas Valley sites.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Austin
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 1, 6:17 PM PDTSevere Thunderstorm WarningVEFClark43 min
Aug 1, 6:35 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 2, 4:00 AM PDTAreal Flood AdvisoryVEFLincoln79 min
Aug 2, 5:19 AM PDTFlash Flood WarningVEFLincoln101 min
Aug 2, 9:02 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.